The UK maker of the Nurofen “specific pain” range of products has defended their packaging, after an Australian court ordered the products off shelves. The court said the UK-based Reckitt Benckiser had misled consumers.
It said products marketed to treat specific pains, such as migraine, were identical to one another.
Nurofen said the products had been “designed to help the consumer easily navigate our range”, particularly in groceries where there was no pharmacy.
“Consumer research indicates that 9 in 10 people (88%) look for pain relief for a specific type of pain (eg headache, migraine, back pain) and 7 in 10 (71%) say pain-specific packs help them decide which product is best for their needs,” said Dr Aomesh Bhatt, regulatory and medical affairs director for Nurofen.
“How to pick the best painkiller”
The products affected by the Australian court order include Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache.
The Australian Competition and Consumer Commission (ACCC) watchdog had brought the matter to court earlier this year.
The ACCC said the court had found that the firm had “engaged in misleading conduct in contravention of the Australian consumer law by representing that its Nurofen Specific Pain products were each formulated to treat a specific type of pain, when the products are identical”.
Each product contained the same active ingredient, ibuprofen lysine 342mg.
The ACCC said the products were found to be “no more effective at treating the type of pain described on its packaging than any of the other Nurofen specific pain products”.
The comission’s research also found that in Australia the products were sold for almost double the price of Nurofen’s standard product.
The retail price for each of the pain-specific products was also found to be “significantly higher” than other comparable products, the ACCC added.
No UK changes
Manufacturer Reckitt Benckiser said the case related only to Australia, and that it was continuing to work with regulators there “to ensure Nurofen packaging continues to be fully aligned with all guidelines and requirements”.
It said the ruling would not be applicable in other countries, including the UK, where it sells Nurofen Migraine Pain and Nurofen Tension Headache in caplets, as well as Nurofen Express Period Pain in soft capsules.
The ACCC said the cost of Nurofen’s pain-specific products was significantly higher than comparable products. “As such all Nurofen products remain available and there will be no changes to packaging,” the company added.
The Medicines and Healthcare Products Regulatory Agency (MHRA) is responsible for ensuring the quality, safety, and efficacy of medicines including over-the-counter painkillers in the UK. It said: “For over-the-counter medicines informative names are permitted to help patients select an appropriate product without input from a healthcare professional.” It added, that, with regard to ‘”informative names” – they are allowed as “an aid for patients to select the appropriate product without input from a doctor or pharmacist but they can’t make misleading medical claims”.
Richard Headland, editor of Which?, said: “Our research shows many painkilling medicines have exactly the same active ingredients, despite vastly different marketing, packaging and pricing. Our advice to people is to buy cheaper generic medicines wherever possible and, if in doubt, ask a pharmacist.”
The Federal Court of Australia said the products must be taken off Australian shelves within three months.
Reckitt Benckiser said that it would comply with the Australian court order and that it “did not set out to mislead consumers”.
Reckitt Benckiser makes a vast range of household products, including Nurofen, Dettol and Harpic, among others.
It has been ordered to publish correction notices in newspapers and on its website and to pay the ACCC’s court costs.
This story has been amended to clarify that the products in question were different from the standard Nurofen product.